Montana, 2016

Hail in Montana, July 16, 2016

July 16, 2016 · NWS BYZ · 8 events in 3 counties and zones

Very warm and relatively moist air was in place across portions of central and southeast Montana during the afternoon and evening hours of the 16th. This warm and moist air, combined with a strong upper level disturbance, resulted in strong to severe thunderstorms across portions of the Billings forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Very warm and relatively moist air was in place across portions of central and southeast Montana during the afternoon and evening hours of the 16th. This warm and moist air, combined with a strong upper level disturbance, resulted in strong to severe thunderstorms across portions of the Billings forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 16, 1:53 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 16, 1:53 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Billings MT
253 PM MDT SAT JUL 16 2016

.SHORT TERM...valid for Sun and Mon...

Shortwave moving from central to eastern MT associated with a 70kt
H3 jet over WY will be the main player into the evening. 850mb
cold advection is ongoing across much of our cwa now, and while
this will reduce our severe chances in our north, there is a
greater risk of severe across our south/east over the next few
hours in area of sufficient shear and instability to go along with
the synoptic scale forcing. HRRR runs have trended this way as
well, and in fact, storms have recently intensified in southern
Big Horn County. Main risks are hail and wind with these storms, a
heads up for those with outdoor activities planned.

Billings could see a thunderstorm over the next few hours but the
greater severe potential is to the southeast.

Passage of shortwave will be followed by a more stable airmass
Sunday as sfc ridge settles in and winds turn easterly. Cannot
rule out a few mainly diurnal showers/storms in our west and south
per upslope flow and influence from weak upper trof to our north,
but heights will be rising so Sunday should be a mostly benign
weather day.

Heights will continue to rise as ridge builds over the high
plains on Monday, in advance of deep upper along the Pacific NW
coast. This will allow for surge of warmer great basin air, and
will signal the onset of a pattern shift which will bring us
hotter conditions through next week. Cannot rule out a few high-
based thunderstorms over/near the mountains. Also could see some
elevated warm-frontal convection Sunday night in our far east
along higher theta-e plume.

Temps will remain a little below normal again on Sunday, then the
heat cranks up for Monday with highs getting back to the 90s for
the first time in over a week.

JKL

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Little in the way of changes for the extended forecast period
this afternoon...with pattern dominated by high pressure ridge
over central CONUS. Although there are several shortwave riding
over the region on back side of the ridge, warm air aloft and high
pressure should suppress convection. There is some indication of
monsoonal moisture into the western mountains SW flow aloft could
bring a few showers or thunderstorms to the mountains, but much of
the activity should be suppressed.

Temps will climb to the century mark for Tuesday under to ridge.
Temps will wane some as ridge is buffetted by shortwaves...but
will remain above normal through the period.

Friday still looks like there should be a small chance of rain
for the lower elevations, with a stronger shortwave crosses
northern Montana. Best chance appear to be north of the
area...with weak forcing and marginal moisture over our area. AAG

&&

.AVIATION...

VFR will prevail today. Scattered showers and thunderstorms
persist across north and northeast routesthis morning...and
appear to be developing south toward KLVM and KBIL. Brief
localized MVFR/IFR conditions are possible in thunderstorms. Some
storms may be strong to severe mainly from KBIL- KSHR and
east...with large hail and high wind gusts. Occasional mountain
obscurations are expected much of the day...in clouds and
precipitation. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 055/084 058/095 063/099 062/094 062/092 061/094 060/093
    22/T    21/U    11/U    11/U    11/U    12/T    21/B
LVM 044/083 048/093 054/095 051/091 051/090 050/092 050/092
    32/T    22/T    11/U    11/U    11/U    22/T    21/B
HDN 052/086 055/096 060/100 060/096 060/093 059/095 057/096
    22/T    21/U    11/U    11/U    11/U    12/T    21/B
MLS 055/085 060/097 067/100 064/095 064/093 062/095 061/095
    21/U    21/U    11/U    11/U    11/U    12/T    21/B
4BQ 054/086 058/097 063/100 064/096 063/095 062/096 060/096
    32/T    21/U    11/B    11/U    11/U    12/T    21/B
BHK 053/083 056/093 064/097 062/093 061/090 059/091 057/092
    31/U    21/U    11/B    11/U    11/U    12/T    21/B
SHR 051/087 053/097 059/099 058/095 058/093 057/094 055/094
    32/T    21/U    11/U    11/U    11/U    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 391 in effect until 9 PM MDT this
      evening FOR ZONES 30>33-36>38-57-58.
WY...Severe Thunderstorm Watch 391 in effect until 9 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Jul 16, 2:02 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT SAT JUL 16 2016

MTZ028>042-056>058-063>068-WYZ098-099-171115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
302 PM MDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING...MAINLY EAST OF BILLINGS. THE MAIN
HAZARDS ARE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JKL

In the hours before

Local storm report, Jul 16, 9:53 AM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1053 AM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     23 ENE COLSTRIP         46.03N 106.20W
07/15/2016  M61.00 MPH       ROSEBUD            MT   MESONET

            COW CREEK RAWS

1055 PM     TSTM WND GST     8 ENE LAME DEER         45.65N 106.50W
07/15/2016  M62.00 MPH       ROSEBUD            MT   MESONET

            BADGER PEAK RAWS

1052 PM     TSTM WND GST     8 E LAME DEER           45.63N 106.51W
07/15/2016  M57.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

            LAME DEER DIVIDE

&&

JKL
Special weather statement, Jul 16, 1:34 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MDT SAT JUL 16 2016

MTZ038-WYZ098-099-162100-
SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
234 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF DAYTON...OR 28 MILES NORTHWEST OF
SHERIDAN...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARKMAN...WYOLA...
ROSEBUD BATTLEFIELD PARK AND TONGUE RIVER RESERVOIR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4485 10762 4502 10775 4540 10709 4503 10676
TIME...MOT...LOC 2034Z 245DEG 57KT 4501 10745

TESAR
Special weather statement, Jul 16, 1:41 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT SAT JUL 16 2016

MTZ036-038-058-WYZ099-162115-
SOUTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN BIG HORN MT-
SHERIDAN FOOTHILLS WY-
241 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM 22 MILES SOUTH OF ASHLAND...OR 44 MILES NORTHEAST OF
SHERIDAN...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BIRNEY...OTTER...MOORHEAD AND BIRNEY VILLAGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4525 10672 4564 10613 4500 10573 4499 10602
      4484 10601 4471 10636
TIME...MOT...LOC 2040Z 249DEG 33KT 4527 10634

GILSTAD
Local storm report, Jul 16, 1:44 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             12 WNW DAYTON           44.97N 107.46W
07/16/2016  M0.88 INCH       SHERIDAN           WY   COCORAHS

&&

LD
Local storm report, Jul 16, 2:01 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 NNW PARKMAN           44.95N 107.30W
07/16/2016  M2.00 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&

LD
Local storm report, Jul 16, 2:12 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             2 ENE OTTER             45.21N 106.17W
07/16/2016  M0.88 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

LD

The radar

The Billings radar (KBLX), 203 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Powder River

When
July 16, 2:12 PM MST
Where
Powder River County, 2.53 mi WNW of Otter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.210, -106.170

Hail, Powder River

When
July 16, 3:17 PM MST
Where
Powder River County, 2.53 mi WNW of Otter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.210, -106.170

Hail, Sweet Grass

When
July 16, 5:14 PM MST
Where
Sweet Grass County, 0.84 mi SW of Big Timber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.820, -109.960

Hail, Sweet Grass

When
July 16, 5:18 PM MST
Where
Sweet Grass County, 0.69 mi N of Big Timber
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.840, -109.950

Hail, Sweet Grass

When
July 16, 5:19 PM MST
Where
Sweet Grass County, Big Timber
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
45.830, -109.950

Hail, Sweet Grass

When
July 16, 5:20 PM MST
Where
Sweet Grass County, 0.69 mi N of Big Timber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.840, -109.950

Hail, Sweet Grass

When
July 16, 5:27 PM MST
Where
Sweet Grass County, 1.68 mi NE of Big Timber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.850, -109.930

Hail, Park

When
July 16, 7:05 PM MST
Where
Park County, 1.61 mi WSW of Pray
Measured
0.88 in hail
Reported by
Public
Coordinates
45.370, -110.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640867, 640515, 640514, 640512, 640511, 640335, 640333, 640332.